MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-30
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/04/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that after the tip of the pipeline head was deployed about 5mm, anchoring position was not ideal.Recovered to the microcatheter according to standard steps.When re-deployed, it was found that the tip could not be opened well.After withdrew to vitro, the tip was found to be rough.No patient symptoms or further complications were reported as a result of this event.Angiographic result post procedure was normal.The pipeline was used for an indication that was approved, the pipeline and any accessory devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery cavernous sinus segment with a max diameter of 10.3mm and a 5.2mm neck diameter.Landing zone was 4.23mm distal and 4.98mm proximal.It was noted the patient's vesseltortuosity was normal.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: product analysis #704997175:equipment used: video inspection system (m-81850), ruler (m-83360), pin gauge (m-84083 m-84080) camera ( panasonic lumix dmc-zs5), 0.0260¿ mandrel drawing(s) referenced: n/a as found condition: the pipeline flex device and marksman micro catheter were returned for analysis within a shipping box; within a sealed plastic biohazard pouch; and within an opened pipeline flex inner pouch.The pipeline flex braid was already deployed and returned within the same inner pouch.Visual inspection/damage location details: the pusher was found extending out the hub ~60.8cm.No damages or irregularities were found with the marksman catheter hub.The marksman catheter body was found kinked at ~3.9cm from the distal end.No damages or irregularities were found with the distal tip and marker band.The pusher was retracted out of the micro catheter with light resistance encountered.No damages were found with the pipeline flex proximal pusher.The hypotube was found intact and unstretched with the ptfe shrink tubing intact.The distal delivery wire was already separated from the hypotube proximal to the wire weld.The distal delivery wire was not returned for analysis.Both braid ends were found fully opened, frayed, and damaged.No damages or irregularities were found with the middle braid section.Testing/analysis: the hypotube was sent out for eds analysis.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the device was returned with both braid ends fully opened.Possible causes during procedure are frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.Customer reported anchoring position was not ideal, devices were prepared per ifu, and patient vessel tortuosity as normal.From the damages seen on the braid (damaged); micro catheter (kinked) distal wire (separation); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the marksman catheter against resistance.Possible contributors towards the failure are patient vessel tortuosity, or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex against resistance.A review of the manufacturing process (mp1664, mp1647, mp1720, <(><<)>(><(>&<)><(> <<)>)> vs2022) did not uncover any deficiencies with regards to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.Ngod10 2022-08-06 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that after the tip of the pipeline head was deployed about 5mm, anchoring position was not ideal.Recovered to the microcatheter according to standard steps.When re-deployed, it was found that the tip could not be opened well.After withdrew to vitro, the tip was found to be rough.No patient symptoms or further complications were reported as a result of this event.Angiographic result post procedure was normal.The pipeline was used for an indication that was approved, the pipeline and any accessory devices were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery cavernous sinus segment with a max diameter of 10.3mm and a 5.2mm neck diameter.Landing zone was 4.23mm distal and 4.98mm proximal.It was noted the patient's vessel tortuosity was normal.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H3: product analysis #(b)(4) :equipment used: video inspection system (b)(6), ruler (b)(6), pin gauge (b)(6) camera ( panasonic lumix dmc-zs5), 0.0260¿ mandrel drawing(s) referenced: n/a as found condition: the pipeline flex device and marksman micro catheter were returned for analysis within a shipping box; within a sealed plastic biohazard pouch; and within an opened pipeline flex inner pouch.The pipeline flex braid was already deployed and returned within the same inner pouch.Visual inspection/damage location details: the pusher was found extending out the hub ~60.8cm.No damages or irregularities were found with the marksman catheter hub.The marksman catheter body was found kinked at ~3.9cm from the distal end.No damages or irregularities were found with the distal tip and marker band.The pusher was retracted out of the micro catheter with light resistance encountered.No damages were found with the pipeline flex proximal pusher.The hypotube was found intact and unstretched with the ptfe shrink tubing intact.The distal delivery wire was already separated from the hypotube proximal to the wire weld.The distal delivery wire was not returned for analysis.Both braid ends were found fully opened, frayed, and damaged.No damages or irregularities were found with the middle braid section.Testing/analysis: the hypotube was sent out for eds analysis.Conclusion: based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the device was returned with both braid ends fully opened.Possible causes during procedure are frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, or user pulls back on/torques wire while advancing ped in micro catheter.Customer reported anchoring position was not ideal, devices were prepared per ifu, and patient vessel tortuosity as normal.From the damages seen on the braid (damaged); micro catheter (kinked) distal wire (separation); it appears there was high force used.It is possible these damages occurred when the customer attempted to advance/retrieve the pipeline flex through the marksman catheter against resistance.Possible contributors towards the failure are patient vessel tortuosity, or lack of continuous flush.There was no non-conformance to specifications identified that led to the reported issues.The distal wire of the pipeline flex delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex against resistance.A review of the manufacturing process (b)(6) did not uncover any deficiencies with regards to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.Ngod10 2022-08-06 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14315870
Report Number2029214-2022-00798
Device Sequence Number20045404
Product Code OUT
UDI-Device Identifier00847536019782
UDI-Public00847536019782
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2024
Device Model NumberPED-500-30
Device Catalogue NumberPED-500-30
Device Lot NumberB172724
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2022
Supplement Date Received by Manufacturer08/10/2022
08/10/2022
Initial Report FDA Received Date05/07/2022
Supplement Report FDA Received Date08/23/2022
08/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexMale